Whenever you take more than the recommended dose of something, this is known as overdosing. It usually leads to toxicity and adverse side-effects and reactions that defeat the purpose of taking the drug in the first place.
However, the effects of an overdose depend on the amount that you take and its resulting effects. Although unusual, it is possible to overdose on medical marijuana. But the good news is, unlike most drugs a marijuana overdose is not fatal.
For instance, opioids have an impact on the central nervous system which regulates breathing and heart rate. Therefore, it’s common for an opioid overdose to become fatal.
Symptoms of a Medical Marijuana Overdose
Some of the most common symptoms of a medical marijuana overdose include:
- Extreme tiredness
- Slower reaction times
- Impaired concentration
- Unsteady hands
- Reduced muscle strength
- Loss of coordination
- Slurred speech
- Bloodshot eyes
- Memory loss
- Dysphoria (aka unease)
Another common effect of overdosing on medical marijuana is the feeling of anxiety or paranoia, which is characterized by panic attacks, fear and hallucinations. An increased heartbeat can lead to panic attacks and a feeling of almost dying.
Note that these side-effects are extremely rare and only happen when one takes a dose well above the recommended amount. Plus, they typically last for about 3 to 4 hours on average. But, they can last longer when medical marijuana is consumed orally.
Factors that can influence the duration and intensity of an overdose include:
- The dosage taken
- The individual’s tolerance levels
- The individual’s ability to metabolize the drugs
- The method of administration
How to Treat a Medical Cannabis Overdose
The most common and effective form of treatment available for a cannabis overdose is support during those trying few hours.
If you check yourself into the nearest emergency room, then most likely they’ll monitor your vital signs and put you in a quiet room. If your overdose is characterized by any psychotic symptoms, then you might receive a benzodiazepine such as Xanax or Klonopin.
Once you’ve calmed down, a substance abuse counselor might come in to counsel you about your situation or try and refer you to a drug rehabilitation center.
Risk Factors of a Cannabis Overdose
Cannabis is an unpredictable substance that comes in various strains and features different properties. There are also many different ways to consume it, which produce different effects.
Taking cannabis orally can also delay its effects. You probably won’t feel the effects of taking an edible until hours later. Unfortunately, this type of behavior is a slippery slope to an overdose.
The risk of edible overdose is even higher in children, due to the colorful branding of most edible packaging. The widespread acceptance of cannabis as an alternative treatment means that it can be found in many a pantry and medicine cabinet, thus increasing the chances of it being discovered by underage children.
Improved cannabis cultivation means that growers can produce ever more potent strains that contain even more of the THC compound that’s responsible for most if not all of the drug’s side-effects.
A cannabis cigarette in 1970 would contain about 10mg of THC, whereas nowadays this figure has gone up to 60 to 150mg per cigarette.
Should you find yourself experiencing any of the cannabis overdose symptoms mentioned in this article, it might be worth it to seek medical advice. While cannabis is considered a safe substance, it can cause problems when used incorrectly. Help from a professional will enable you to avoid further negative experiences.
Lastly, remember to always source your cannabis from a reliable supplier like Canvalate medical cannabis.